On a surprising relation between the Marchenko-Pastur law, rectangular and square free convolutions
Annales de l'I.H.P. Probabilités et statistiques, Volume 46 (2010) no. 3, p. 644-652

In this paper, we prove a result linking the square and the rectangular R-transforms, the consequence of which is a surprising relation between the square and rectangular versions the free additive convolutions, involving the Marchenko-Pastur law. Consequences on random matrices, on infinite divisibility and on the arithmetics of the square versions of the free additive and multiplicative convolutions are given.

Dans cet article, on prouve un résultat reliant les versions carré et rectangulaire de la R-transformée, qui a pour conséquence une relation surprenante entre les versions carré et rectangulaire de la convolution libre additive, impliquant la loi de Marchenko-Pastur. On donne des conséquences de ce résultat portant sur les matrices aléatoires, sur l'infinie divisibilité et sur l'arithmétique des versions carré des convolutions additives et multiplicatives.

DOI : https://doi.org/10.1214/09-AIHP324
Classification:  46L54,  15A52
Keywords: free probability, random matrices, free convolution, infinitely divisible laws, Marchenko-Pastur law
@article{AIHPB_2010__46_3_644_0,
     author = {Benaych-Georges, Florent},
     title = {On a surprising relation between the Marchenko-Pastur law, rectangular and square free convolutions},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {46},
     number = {3},
     year = {2010},
     pages = {644-652},
     doi = {10.1214/09-AIHP324},
     zbl = {1206.46055},
     mrnumber = {2682261},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2010__46_3_644_0}
}
Benaych-Georges, Florent. On a surprising relation between the Marchenko-Pastur law, rectangular and square free convolutions. Annales de l'I.H.P. Probabilités et statistiques, Volume 46 (2010) no. 3, pp. 644-652. doi : 10.1214/09-AIHP324. http://www.numdam.org/item/AIHPB_2010__46_3_644_0/

[1] T. Banica, S. Belinschi, M. Capitaine and B. Collins. Free Bessel laws. Canad. J. of Math. To appear, 2009. | MR 2779129 | Zbl 1218.46040

[2] S. Belinschi, A note on regularity for free convolutions. Ann. Inst. H. Poincaré Probab. Statist. 42 (2006) 635-648. | Numdam | MR 2259979 | Zbl 1107.46043

[3] S. Belinschi, F. Benaych-Georges and A. Guionnet. Regularization by free additive convolution, square and rectangular cases. Complex Anal. Oper. Theory. To appear, 2009. | MR 2551632 | Zbl 1187.46055

[4] F. Benaych-Georges. Failure of the Raikov theorem for free random variables. In Séminaire de Probabilités XXXVIII 313-320. Springer, Berlin, 2004. | MR 2126982

[5] F. Benaych-Georges. Infinitely divisible distributions for rectangular free convolution: Classification and matricial interpretation. Probab. Theory Related Fields 139 (2007) 143-189. | MR 2322694 | Zbl 1129.15019

[6] F. Benaych-Georges. Rectangular random matrices, related free entropy and free Fisher's information. J. Oper. Theory. To appear, 2009. | MR 2552088 | Zbl pre05649824

[7] F. Benaych-Georges. Rectangular random matrices, related convolution. Probab. Theory Related Fields 144 (2009) 471-515. | MR 2496440 | Zbl 1171.15022

[8] H. Bercovici and V. Pata. Stable laws and domains of attraction in free probability theory. With an appendix by P. Biane. Ann. Math. 149 (1999) 1023-1060. | MR 1709310 | Zbl 0945.46046

[9] H. Bercovici and D. Voiculescu. Free convolution of measures with unbounded supports. Indiana Univ. Math. J. 42 (1993) 733-773. | MR 1254116 | Zbl 0806.46070

[10] H. Bercovici and D. Voiculescu. Superconvergence to the central limit and failure of the Cramér theorem for free random variables. Probab. Theory Related Fields 102 (1995) 215-222. | MR 1355057 | Zbl 0831.60036

[11] G. P. Chistyakov and F. Götze. Limit theorems in free probability theory. I. Ann. Probab. 36 (2008) 54-90. | MR 2370598 | Zbl 1157.46037

[12] G. P. Chistyakov and F. Götze. Limit theorems in free probability theory. II. Cent. Eur. J. Math. 6 (2008) 87-117. | MR 2379953 | Zbl 1148.46035

[13] M. Debbah and Ø. Ryan. Multiplicative free convolution and information-plus-noise type matrices. arXiv. (The submitted version of this paper, more focused on applications than on the result we are interested in here, is [14].)

[14] M. Debbah and Ø. Ryan. Free deconvolution for signal processing applications. To appear, 2009.

[15] V. Gnedenko and A. N. Kolmogorov. Limit Distributions for Sums of Independent Random Variables. Adisson-Wesley, Cambridge, MA, 1954. | Zbl 0056.36001

[16] F. Hiai and D. Petz. The Semicircle Law, Free Random Variables, and Entropy. Mathematical Surveys and Monographs 77. Amer. Math. Soc., Providence, RI, 2000. | MR 1746976 | Zbl 0955.46037

[17] A. Nica and R. Speicher. Lectures on the Combinatorics of Free Probability. London Mathematical Society Lecture Note Series 335. Cambridge Univ. Press, Cambridge, 2006. | MR 2266879 | Zbl 1133.60003

[18] K. I. Sato. Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge, 1999. | MR 1739520 | Zbl 0973.60001

[19] D. V. Voiculescu, K. Dykema and A. Nica. Free Random Variables. CRM Monographs Series 1. Amer. Math. Soc., Providence, RI, 1992. | MR 1217253 | Zbl 0795.46049